Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 16, NWS Paducah, KY

May 17, 2003Spencer County, Warrick County, Indiana

NWS Paducah, KY issued this flash flood warning at May 17, 2003, 5:05 PM CDT for Spencer County, Warrick County, Indiana. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 5:05 PM CDT (22:05 UTC)
Expired
May 17, 2003, 7:00 PM CDT
In force
115 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Spencer County, IN, Warrick County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 172206
FFWPAH
INC147-173-180000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
505 PM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WARRICK COUNTY IN SOUTHWEST INDIANA
  SPENCER COUNTY IN SOUTHWEST INDIANA

* UNTIL 700 PM CDT

* AT 500 PM CDT...SPOTTERS REPORTED HIGHWAY 66 AND HIGHWAY 662 WERE 
UNDER WATER IN SOUTHERN WARRICK COUNTY. RADAR SHOWED HEAVY RAINS WILL
CONTINUE TO AFFECT WARRICK COUNTY AND SPENCER COUNTY FOR AT LEAST 
THE NEXT HOUR. SPOTTERS ALSO REPORTED ALREADY OVER 2 INCHES OF RAIN 
NEAR GRANDVIEW IN SPENCER COUNTY...SO ADDITIONAL FLOODING IS 
IMMINENT.

* LOCATIONS IMPACTED INCLUDE CHRISNEY...DALE...GENTRYVILLE...SANTA   
  CLAUS AND TENNYSON

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

REMEMBER...NEVER CROSS A FLOODED ROADWAY

LAT...LON 3816 8683 3804 8680 3794 8700 3786 8713
          3795 8743 3818 8742

$$
2 follow-up statements
000 
WGUS73 KPAH 172242
FFSPAH
INC147-173-180000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
542 PM CDT SAT MAY 17 2003

...FLASH FLOOD WARNING IN EFFECT FOR WARRICK AND SPENCER COUNTIES 
UNTIL 700 PM CDT...

AT 535 PM...WARRICK COUNTY SPOTTERS REPORTED MOST COUNTY AND STATE 
HIGHWAYS WITH 8 TO 12 INCHES OF WATER OVER THE TOP OF THE ROADWAYS. 
COUNTY OFFICIALS HAVE CLOSED HIGHWAY 261...HIGHWAY 66...AND HIGHWAY 
662. 

AT 538 PM...THE SPENCER COUNTY SHERIFF REPORTED 2 TO 4 FEET OF WATER 
OVER HIGHWAY 700E. HIGHWAY 600E ALSO HAD WATER OVER THE ROAD. 
SPOTTERS HAVE REPORTED BETWEEN 2 AND 3 INCHES OF RAINFALL IN 
GRANDVIEW IN SPENCER COUNTY SINCE 400 PM.

RADAR CONTINUED TO SHOW A HEAVY RAIN THREAT FOR BOTH WARRICK AND 
SPENCER COUNTIES FOR AT LEAST ANOTHER 15 TO 30 MINUTES. THIS WILL 
ONLY EXAGGERATE ALREADY FLOODED CONDITIONS.

REMEMBER TO NEVER CROSS A FLOODED ROADWAY

$$
000 
WGUS73 KPAH 180000
FFSPAH
INC147-173-180100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT SAT MAY 17 2003

...FLASH FLOOD WARNING FOR WARRICK AND SPENCER COUNTIES EXPIRED...

AT 700 PM...RADAR SHOWED THE RAIN HAD DEPARTED SPENCER AND NEARLY 
ALL OF WARRICK COUNTY. RAIN ENDED OVER THE SOUTHERN PARTS OF THOSE 
COUNTIES...WHERE MOST OF THE FLOODING OCCURRED...OVER AN HOUR AGO. 
AS A RESULT THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...IT IS 
POSSIBLE THAT SOME OF THE MORE FLOODED ROADWAYS MAY TAKE A LITTLE 
WHILE LONGER TO TOTALLY RECEDE...AND SO MOTORISTS ARE STILL ADVISED 
TO TRAVEL WITH CAUTION. REMEMBER NEVER TO CROSS A FLOODED ROADWAY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 4:05 PM CDT, 1 hour earlier.

Area forecast discussion, May 17, 4:05 PM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT SAT MAY 17 2003

GIVEN THE CLOSE PROXIMITY OF THE CLOSED LOW OVER NWRN MS/SERN AR
THIS AFTERNOON AND THE AMPLE LOW LEVEL MOISTURE AND LIFT EVIDENT
WITH THIS LOW...A CHANCE OF RAIN WILL REMAIN IN THE FORECAST TONIGHT
AND SUNDAY. THE THREAT OF SIGNIFICANT HEAVY RAIN SHOULD BE MINIMAL
ACROSS THE PAH FORECAST AREA...SO I HAVE NOT MENTIONED LOCALLY HEAVY
RAIN IN ZONE PACKAGE.

GFS SUGGESTS SOME DEFORMATION ZONE INDUCED RAINFALL ACROSS PARTS OF
SRN IL AND SWRN IN...SO RAISED POPS A LITTLE HIGHER IN THOSE ZONE
GROUPS TONIGHT. THE THREAT OF TSTMS WERE BRACKETED INTO THE
AFTERNOON AND EARLY EVENING TIME PERIODS ON SUNDAY...AS BEST
ELEVATED INSTABILITY IS FOCUSED MAINLY IN WRN KY.

A BRIEF BREAK IN THE RAIN WAS PLACED IN THE FORECAST LATE SUNDAY
NIGHT INTO EARLY MONDAY...AS THE EFFECTS OF THE DEPARTING LOW MOVE
OFF THE COAST AND A SHORTWAVE RIDGE DOMINATES THE FORECAST AREA. A
PROGESSIVE TROUGH/VORT MOVES TWD THE AREA MONDAY INTO TUESDAY...WITH
MINOR SHORT WAVES EMBEDDED IN THE FLOW. THESE SHORTWAVES SHOULD HELP
ENHANCE THE AGEO CIRCULATION ENOUGH TO PRODUCE LOW LEVEL
FRONTEGENETIC FORCING OVER MO BY LATE MONDAY. A DEVELOPING COLD
FRONT SHOULD THEN MOVE TOWARD...THEN THROUGH THE PAH FORECAST AREA
ON TUE...PER GFS.

THE GFS SUGGESTS A MINOR IMPULSE WILL TRAVEL ACROSS THE SOUTHERN
SECTIONS OF THE FORECAST AREA LATE TUESDAY INTO EARLY WEDNESDAY...AS
THE PROGRESSIVE TROUGH DESCRIBED ON TUESDAY FLATTENS THE FLOW INTO A
BROAD ZONAL PATTERN LATE TUE INTO WED. ALTHOUGH THIS MAY BE A LITTLE
AGGRESSIVE...LEFT A MENTION OF SHOWERS IN THE EASTERN PART OF THE
FORECAST AREA ON WEDNESDAY.

THE FORECAST AREA DRIES OUT THURSDAY THROUGH SATURDAY...AS A BROAD
RIDGE SETTLES OVER THE FORECAST AREA.

KEPT TEMPS AT OR SLIGHTLY ABOVE GFS MOS GUIDANCE NUMBERS.

.PAH...NONE.

SMITH
Hazardous weather outlook, May 17, 3:40 AM CDT, 13 hours 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT SAT MAY 17 2003

...LOCALLY HEAVY RAIN TO CONTINUE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT
THE FOUR STATE AREA TODAY. THE THREAT FOR SEVERE THUNDERSTORMS
SHOULD REMAIN SOUTH OF THE REGION TODAY. HOWEVER...THERE IS A RISK OF
LOCALLY HEAVY RAIN. THE LOCALLY HEAVY RAIN MAY RESULT IN SOME
FLOODING IN A FEW LOCATIONS...ESPECIALLY ACROSS WESTERN
KENTUCKY...WHERE MOST OF THE RAIN HAS FALLEN SINCE IT STARTED
SATURDAY. SHOWERS AND THUNDERSTORMS SHOULD BE ON THE DECREASE
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY...AND
AGAIN MONDAY. A COLD FRONT IS FORECAST TO MOVE ACROSS THE REGION
TUESDAY. STRONG TO ISOLATED SEVERE THUNDERSTORMS MAY OCCUR ALONG AND
AHEAD OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF HIGH WATER
TODAY...ESPECIALLY SPOTTERS IN WESTERN KENTUCKY.

In the hours before

Special weather statement, May 17, 12:47 PM CDT, 4 hours 18 minutes before
ILZ088>090-092>094-KYZ001>009-MOZ086-087-100-107>112-114-172000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1247 PM CDT SAT MAY 17 2003

...FUNNEL CLOUDS REPORTED OVER PORTIONS OF SOUTHEAST MISSOURI...

AT 1240 PM...NUMEROUS REPORTS OF FUNNEL CLOUDS WERE BEING RECEIVED
BY THE NATIONAL WEATHER SERVICE IN PADUCAH. THESE FUNNELS WERE
ASSOCIATED WITH A STRONG AREA OF LOW PRESSURE ALOFT AND ARE
COMMONLY REFFERED TO AS COLD AIR FUNNELS. THIS TYPE OF FUNNEL CLOUD
RARELY REACHES THE GROUND...AND IS SELDOM ASSOCIATED WITH SEVERE
WEATHER. THOSE WHO OBSERVE SUCH CLOUDS SHOULD MONITOR THEM CLOSELY
AND NOTIFY THE NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT
OFFICIALS IF THE FUNNEL ACTUALLY REACHES THE GROUND.

STAYED TUNES TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR ANY
FURTHER UPDATES.

MEFFERT
Special weather statement, May 17, 3:00 PM CDT, 2 hours 5 minutes before
ILZ088>090-092>094-KYZ001>009-MOZ086-087-100-107>112-114-172200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT SAT MAY 17 2003

...FUNNEL CLOUDS REPORTED OVER PORTIONS OF THE TRI STATE REGION...

AT 245 PM...ISOLATED FUNNEL CLOUD REPORTS CONTINUED TO BE RECEIVED
BY THE NATIONAL WEATHER SERVICE IN PADUCAH. THESE FUNNELS WERE
ASSOCIATED WITH A STRONG AREA OF LOW PRESSURE ALOFT AND ARE COMMONLY
REFFERED TO AS COLD AIR FUNNELS. THIS TYPE OF FUNNEL CLOUD RARELY
REACHES THE GROUND...AND IS SELDOM ASSOCIATED WITH SEVERE WEATHER.
THOSE WHO OBSERVE SUCH CLOUDS SHOULD MONITOR THEM CLOSELY AND NOTIFY
THE NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT OFFICIALS IF THE
FUNNEL ACTUALLY REACHES THE GROUND OR IF ANY DAMAGE OCCURS.

STAYED TUNES TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR ANY
FURTHER UPDATES.

MEFFERT
Special weather statement, May 17, 4:34 PM CDT, 31 minutes before
ILZ075>078-081>083-086-087-091-INZ081-082-085>088-KYZ014-015-018>020-
172330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
434 PM CDT SAT MAY 17 2003

...FUNNEL CLOUDS REPORTED OVER PORTIONS OF NORTHWEST KENTUCKY...

AT 425 PM...SPOTTERS REPORTED A FUNNEL CLOUD NEAR PHILPOT IN
DAVIESS COUNTY. DOPPLER RADAR OUT OF OWENSVILLE INDIANA DID SHOW SOME
ROTATION WITH THIS STORM. THERE HAVE BEEN SPORADIC REPORTS OF
FUNNEL CLOUDS THROUGH THE DAY. THEY ARE ASSOCIATED WITH A
STRONG AREA OF LOW PRESSURE WHICH HAS COLD AIR ALOFT...AND ARE
COMMONLY REFFERED TO AS COLD AIR FUNNELS. THIS TYPE OF FUNNEL CLOUD
RARELY REACHES THE GROUND...AND IS SELDOM ASSOCIATED WITH SEVERE
WEATHER. THOSE WHO OBSERVE SUCH CLOUDS SHOULD MONITOR THEM CLOSELY
AND NOTIFY THE NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT OFFICIALS
IF THE FUNNEL ACTUALLY REACHES THE GROUND.

STAYED TUNES TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR ANY
FURTHER UPDATES.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:35 PM CDTSevere Thunderstorm WarningPAHSpencer55 min

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.